Alert archive / Nebraska / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2009, 9:00 PM MDT for Dawes County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 9:00 PM MDT (03:00 UTC)
- Expired
- Jul 3, 2009, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 181 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KCYS 030300
FFWCYS
NEC045-030600-
/O.NEW.KCYS.FF.W.0019.090703T0300Z-090703T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
900 PM MDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA
* UNTIL MIDNIGHT MDT
* AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES OF RAINFALL IN EXCESS OF 2.5
TO 3 INCHES WERE OBSERVED SOUTHEAST OF BELMONT AND SOUTHEAST OF
CHADRON STATE PARK SINCE 752 PM MDT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELMONT DRAW SOUTHEAST OF BELMONT...BOX BUTTE DAM AND SAND
CANYON DRAW SOUTHEAST OF CHADRON STATE PARK.
LAT...LON 4244 10277 4244 10278 4244 10338 4257 10339
4267 10279
$$2 follow-up statements
381
WGUS75 KCYS 030439
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 PM MDT THU JUL 2 2009
NEC045-030600-
/O.CON.KCYS.FF.W.0019.000000T0000Z-090703T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWES NE-
1039 PM MDT THU JUL 2 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN DAWES COUNTY
UNTIL MIDNIGHT MDT...
AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL ACROSS THE
AREA HAD MOVED OFF TO THE SOUTHEAST. LIGHT RAINFALL IS EXPECTED TO
CONTINUE ACROSS THE WARNED AREA THROUGH MIDNIGHT MDT.
FLASH FLOODING HAS NOT BEEN REPORTED ACROSS THE WARNED AREA...BUT
THE FLASH FLOOD WARNING WILL CONTINUE THROUGH MIDNIGHT MDT DUE TO
THE RADAR ESTIMATES OF 2 TO 3 INCHES OF RAINFALL ON THE
BELMONT...SQUAW MOUND AND SAND CANYON DRAWS.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4244 10277 4244 10278 4244 10338 4257 10339
4267 10279
$$
SJC817
WGUS75 KCYS 030554
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 PM MDT THU JUL 2 2009
NEC045-030606-
/O.EXP.KCYS.FF.W.0019.000000T0000Z-090703T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWES NE-
1154 PM MDT THU JUL 2 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN DAWES
COUNTY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT MDT...
NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED THIS EVENING ACROSS
SOUTHERN DAWES COUNTY AND LITTLE ADDITIONAL RAINFALL IS EXPECTED
OVERNIGHT. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. THOSE TRAVELING THROUGH THE AREA TONIGHT SHOULD CONTINUE TO
EXERCISE CAUTION AND IF ANY FLOODING IS OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4244 10277 4244 10278 4244 10338 4257 10339
4267 10279
$$
SJCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:57 PM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 2, 2:57 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT THU JUL 2 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1 OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS LOOK TO BE IN ORDER. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH THURSDAY. && .AVIATION... SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET. && .FIRE WEATHER... MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND MUCH OF FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1042 AM MDT THU JUL 2 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-031130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY RAIN AND BRIEF WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS... MAINLY FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 2, 6:20 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT THU JUL 2 2009 WYZ060-030115- NIOBRARA- 620 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 715 PM MDT... AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MULE CREEK JUNCTION...OR 21 MILES WEST OF EDGEMONT...MOVING SOUTHEAST AT 24 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 2, 6:45 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 645 PM MDT THU JUL 2 2009 WYZ064-030145- NORTH LARAMIE RANGE- 645 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHERN CONVERSE COUNTIES UNTIL 745 PM MDT... AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF GARRETT...OR 39 MILES SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 7:34 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 734 PM MDT THU JUL 2 2009 WYZ064-030230- NORTH LARAMIE RANGE- 734 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY UNTIL 830 PM MDT... AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CAFFEE POINT...OR 30 MILES SOUTHWEST OF DOUGLAS...MOVING NORTH AT 10 MPH. PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 8:06 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 806 PM MDT THU JUL 2 2009 NEZ002-003-030300- BOX BUTTE-DAWES- 806 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES UNTIL 900 PM MDT... AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SAND CANYON...OR 13 MILES SOUTHWEST OF HAY SPRINGS...MOVING EAST AT 16 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 2, 8:26 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 826 PM MDT THU JUL 2 2009 NEZ002-003-030330- BOX BUTTE-DAWES- 826 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND SOUTHERN DAWES COUNTIES UNTIL 930 PM MDT... AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELMONT...OR 26 MILES SOUTHWEST OF CHADRON...MOVING EAST AT 10 MPH. VERY HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Local storm report, Jul 2, 8:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 N LARAMIE 41.43N 105.58W
07/02/2009 M1.00 INCH ALBANY WY TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZED HAIL.
0308 PM HAIL 6 N LARAMIE 41.40N 105.58W
07/02/2009 E1.75 INCH ALBANY WY TRAINED SPOTTER
MAJOR HAIL
0428 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY PUBLIC
0430 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY FIRE DEPT/RESCUE
HEAVY RAIN AND GOLFBALL SIZED HAIL EVERYWHERE.
0445 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 M1.75 INCH PLATTE WY CO-OP OBSERVER
FROM 430 TO 445 PM HEAVY RAIN AND UP TO GOLFBALL SIZED
HAIL 3.5 INCHES DEEP.
0520 PM TSTM WND GST 9 NW HAWK SPRINGS 41.88N 104.39W
07/02/2009 E60.00 MPH GOSHEN WY TRAINED SPOTTER
HEAVY RAIN AND VERY WINDY...NO HAIL YET...BUT IT LOOKS
LIKE IT WANTS TO.
0637 PM HAIL 6 NNW MORRILL 42.04N 103.97W
07/02/2009 E1.00 INCH SIOUX NE PUBLIC
PEA TO QUARTER SIZED HAIL.
0745 PM TSTM WND GST 21 N HARRISON 42.99N 103.88W
07/02/2009 E60.00 MPH SIOUX NE TRAINED SPOTTER
NUMEROUS TREE LIMBS BROKEN OFF.
0750 PM HAIL 18 NNE HARRISON 42.93N 103.75W
07/02/2009 E0.75 INCH SIOUX NE TRAINED SPOTTER
PEA TO PENNY SIZED HAIL, ENOUGH TO LOOK LIKE SNOW DRIFTS
AND OVER AN INCH OF RAIN.
&&
AAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:01 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 59 min |
| Jul 2, 6:49 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 56 min |
| Jul 2, 7:29 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 46 min |
| Jul 2, 8:14 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 38 min |
| Jul 2, 8:17 PM MDT | Flash Flood Warning | CYS | Dawes, Sioux | 3 hr |
| Jul 2, 8:27 PM MDT | Flash Flood Warning | CYS | Sioux | 3 hr |
| Jul 2, 9:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 51 min |
| Jul 3, 1:53 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 37 min |
| Jul 3, 2:48 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 27 min |
| Jul 3, 3:48 PM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
Nearby
Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.